Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 191, NWS Goodland, KS

July 7, 2003Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2003, 11:34 PM CDT for Wichita County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 11:34 PM CDT (04:34 UTC)
Expired
Jul 8, 2003, 12:30 AM CDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wichita County, KS

The radar

The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1530 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WUUS53 KGLD 080434
SVRGLD
KSC203-080530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1134 PM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1230 AM CDT

* AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF LEOTI...MOVING SOUTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEOTI AT 1150 PM CDT
  MARIENTHAL AT 1210 AM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 500 AM CDT TUESDAY MORNING FOR SOUTHWEST NEBRASKA.

LAT...LON 3867 10153 3839 10155 3826 10113 3866 10114

RJC

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:50 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 7, 10:50 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
950 PM MDT MON JUL 7 2003

THUNDERSTORMS ONGOING ACROSS THE FORECAST AREA. WILL MAKE
ADJUSTMENTS TO ZONES ONLY TO CHANGE POPS TO ACCOUNT FOR CURRENT
RADAR TRENDS.  CURRENT SEVERE STORMS WILL AFFECT HITCHCOCK AND RED
WILLOW COUNTIES FOR ANOTHER 1-2 HOURS.  OTHER STRONG STORMS WILL
AFFECT WALLACE...GOVE...GREELEY AND WICHITA COUNTIES THROUGH
MIDNIGHT.  LATER TONIGHT...WINDS WILL GRADUALLY RETURN TO GRADIENT
FLOW WITH SOUTHEAST WINDS.

.GLD...NONE.

DLF
Hazardous weather outlook, Jul 7, 11:43 AM CDT, 11 hours 51 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ALONG AND NORTH OF THE KANSAS AND NEBRASKA BORDER. ANOTHER
AREA OF CONCERN FOR SEVERE THUNDERSTORMS IS IN EASTERN COLORADO.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF
EASTERN COLORADO IN RESPONSE TO DAYTIME HEATING ALONG WITH AN UPPER
LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES. ALSO ADDITIONAL STORMS
WILL DEVELOP THIS AFTERNOON ALONG THE KANSAS AND NEBRASKA BORDER
NEAR A STATIONARY FRONTAL BOUNDARY. THESE STORMS WILL THEN SPREAD
OVER THE REMAINDER OF THE TRI STATE AREA THROUGH THE EVENING. ANY
STORMS THAT BECOME SEVERE WILL POSE A THREAT OF LARGE HAIL AND
DAMAGING DOWNBURST WINDS OF UP TO 70 MPH...WHICH CAN MOVE FAR AHEAD
OF THE THUNDERSTORMS THEMSELVES AND EFFECT LARGE AREAS. HOWEVER AN
ISOLATED TORNADO CAN NOT BE RULED OUT ALONG AND NORTH OF A LINE FROM
IDALIA COLORADO TO NORTON KANSAS.

HIGH TEMPERATURES IN THE MIDDLE TO UPPER 90S TO NEAR 100 AND LOW
RELATIVE HUMIDITIES WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. ALL
OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION LATE
TUESDAY AFTERNOON AND TUESDAY NIGHT.  A SLIGHT CHANCE FOR
THUNDERSTORMS WILL EXIST...A FEW COULD BECOME SEVERE. THE AREA OF
CONCERN IS ALONG A LINE FROM TRIBUNE KANSAS TO GOODLAND KANSAS TO
MCCOOK NEBRASKA.

HEAT WILL ALSO CONTINUE TO BE A CONCERN THROUGH WEDNESDAY WITH
TEMPERATURES AROUND 100.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

SMITH

In the hours before

Local storm report, Jul 7, 9:03 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT MON JUL 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    7 NW GOODLAND             KS   .75 INCH HAIL
07/07/03   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0800 PM    GOODLAND ARPT             KS   .88 INCH HAIL
07/07/03   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Special weather statement, Jul 7, 9:35 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
TEST NATIONAL WEATHER SERVICE GOODLAND KS
835 PM MDT MON JUL 7 2003

SEVERE THUNDERSTORM WATCH 671 REMAINS VALID UNTIL 1100 PM MDT MONDAY
EVENING (MIDNIGHT CDT) FOR THE FOLLOWING AREAS:

IN EAST CENTRAL COLORADO THIS WATCH INCLUDES 3 COUNTIES...
CHEYENNE...KIT CARSON...YUMA

IN NORTHWEST KANSAS THIS WATCH INCLUDES 9 COUNTIES...
CHEYENNE...DECATUR...GOVE...LOGAN...RAWLINS...SHERIDAN...SHERMAN...
THOMAS...WALLACE

IN SOUTHWEST NEBRASKA THIS WATCH INCLUDES 3 COUNTIES...
DUNDY...HITCHCOCK...RED WILLOW

DLF
Local storm report, Jul 7, 9:49 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
849 PM MDT MON JUL 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    6 W SHARON SPGS           KS   .75 INCH HAIL
07/07/03   WALLACE                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 7, 10:09 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
909 PM MDT MON JUL 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    13 N MAX                  NE   .88 INCH HAIL
07/07/03   DUNDY                          REPORTED BY STORM
                                          SPOTTER.

0902 PM    TRENTON                   NE   58 MPH TSTM GUST
07/07/03   HITCHCOCK                      AUTOMATED WEATHER
                                          OBSERVATION.
Local storm report, Jul 7, 10:28 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
928 PM MDT MON JUL 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0909 PM    3 W STRATTON              NE   .75 INCH HAIL
07/07/03   HITCHCOCK                      REPORTED BY PUBLIC.
Local storm report, Jul 7, 10:47 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
947 PM MDT MON JUL 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    (MCK)MC COOK ARPT         NE   63 MPH TSTM GUST
07/07/03   RED WILLOW                     REPORTED BY MCCOOK
                                          ASOS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:12 PM CDTSevere Thunderstorm WarningGLDSherman63 min
Jul 7, 8:37 PM CDTSevere Thunderstorm WarningGLDWallace68 min
Jul 7, 9:15 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas60 min
Jul 7, 9:46 PM CDTSevere Thunderstorm WarningGLDWallace59 min
Jul 7, 10:41 PM CDTSevere Thunderstorm WarningGLDGreeley64 min
Jul 7, 10:46 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace59 min
Jul 8, 1:04 AM CDTSevere Thunderstorm WarningGLDGraham56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.